Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 2, 2008, 3:30 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2008, 3:30 PM CDT (20:30 UTC)
- Expired
- May 2, 2008, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 022030
SVRLIX
LAC105-022115-
/O.NEW.KLIX.SV.W.0087.080502T2030Z-080502T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF HAMMOND...
* UNTIL 415 PM CDT
* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR PONCHATOULA...AND MOVING NORTHEAST AT 27
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMMOND BY 335 PM CDT...
ROBERT BY 345 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3038 9048 3038 9049 3047 9055 3086 9036
3073 9025 3057 9023 3051 9024 3029 9043
TIME...MOT...LOC 2030Z 223DEG 24KT 3046 9045
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:08 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, May 2, 4:08 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 AM CDT FRI MAY 2 2008
.SHORT TERM...
WELL ORGANIZED BUT OCCLUDING LOW PRESSURE SYSTEM OVER NEBRASKA
THIS MORNING WILL BE THE MAIN WEATHER FEATURE FOR MUCH OF THE
NATION TODAY. ATTENDANT COLD FRONT EXTENDING INTO CENTRAL TEXAS
WITH CONSIDERABLE AMOUNT OF DEEP LOW LEVEL MOISTURE IN ADVANCE OF
THE FRONTAL BOUNDARY. JET STRUCTURE ALOFT SHOWS A WEST-EAST
ORIENTEED SOUTHERN BRANCH ACROSS NORTHERN MEXICO INTO THE CENTRAL
GULF OF MEXICO...AND A CYCLONIC POLAR JET ACROSS NEW MEXICO INTO
THE CENTRAL PLAINS AROUND THE BASE OF THE NEBRASKA CYCLONE. LARGE
SYNOPTIC SCALE DIFLUENCE ALOFT OVER RED RIVER VALLEY INTO CENTRAL
MISSISSIPPI. THIS SHOULD BECOME AN INCREASINGLY FAVORABLE AREA FOR
CONVECTION ONCE FOCI AND LIFT BECOME BETTER ESTABLISHED DURING
DAYTIME HEATING. MEANWHILE...ONSHORE FLOW OVER THE FORECAST AREA
WILL BE STEADY TO INCREASING DURING THE DAY WITH CONVERGENT
MARITIME FLOW LIKELY TO PRODUCE SPOTTY SHALLOW CONVECTION BENEATH
A SLOWLY ERODING CAP THIS MORNING. AN AC AND ACCAS DECK MOVING
ACROSS THE LOWER MISSISSIPPI VALLEY IS PROBABLY SOFTENING THE CAP
FROM ABOVE. THERE STILL APPEARS TO BE A SHORT WINDOW OF
OPPORTUNITY FOR SEVERE THUNDERSTORMS BETWEEN ONSET OF DEEPER
CONVECTION AND TRANSITION TO DEEP LAYERED PRECIPITATION LOADING.
WILL MAINTAIN 50-60 PERCENT CHANCE OF STORMS TODAY...60 PERCENT
TONIGHT AND CUT BACK TO 50 PERCENT FOR SATURDAY AS THE IMPETUS OF
THE AIRMASS BEHIND THE FRONT APPEARS TO BE WANING. MODELS SHOW INVERTED
STRUCTURE ON THE LOWER END OF THE FRONTAL BOUNDARY INDICATING
FRONTOLYSIS AND BRIDGING SATURDAY. RAINFALL PROCESS SHOULD BE
QUITE EFFICIENT FOR TODAY AND SATURDAY WHEREVER RAIN OCCURS.
PRECIPITATION CALCULATOR FOR THE NEW ORLEANS AREA MODEL SOUNDINGS
SHOW A POTENTIAL OF 3.25 TO 6.25 INCHES OF RAINFALL. CONVECTIVE
ASSESSMENT /CHAP/ IMPLIES MARGINAL SEVERE CONDITIONS TODAY WITH
PEA TO MARBLE SIZED HAIL AT VIL 54-57 KG/M2...EF0 AND WATERSPOUT
POTENTIAL...GUSTS 54 MPH. FOR SATURDAY...NO SEVERE INDICATED BUT
RAINFALL POTENTIALS OF 3 TO 5 INCHES ARE MAINTAINED IN THE
MORNING.
.LONG TERM...
RAINFALL SHOULD END BY LATE SATURDAY TO PROVIDE A DRY FORECAST
THROUGH AT LEAST WEDNESDAY. TEMPERATURES WILL BE NEAR CLIMATOLOGY
FOR MUCH OF THE WEEK.
&&
.AVIATION...
WIDESPREAD STATOCU FIELD ACROSS THE AREA WITH ALL TERMINALS SEEING
MVFR CONDITIONS WITH CEILINGS IN THE 1000 TO 1500 FEET RANGE. CLOUD
COVER SHOULD BREAK TEMPORARILY THIS MORNING AFTER DAYLIGHT BUT
SHOULD QUICKLY BECOME OVERCAST ONCE AGAIN AT 3K.
SUSTAINED WINDS WILL INCREASE TODAY TO THE 15 TO 20 KNOT RANGE WITH
GUSTS TO 30 KNOTS FOR SITES NEAR THE COAST WHILE BTR AND MCB WILL
STAY CLOSER TO 15 KNOTS WITH GUSTS TO 25 KNOTS. WINDS WILL DECREASE
TO 10 TO 15 KNOTS AFTER SUNSET.
CONVECTIVE POTENTIAL WILL INCREASE THROUGH 4PM TODAY WITH A FEW TS
BECOMING STRONG OR EVEN SEVERE. ALL ACTIVITY IS EXPECTED TO MOVE IN
A GENERAL NORTHWARD DIRECTION AT ABOUT 30 KNOTS.
&&
.MARINE...
WIND AND SEA FORECAST APPEARS TO BE WORKING WELL. HAVE EXTENDED
EXERCISE CAUTION OVER LAKES AND SCA OVER COASTAL WATERS THROUGH
TODAY. WINDS WILL BE GUSTY TODAY OVER ALL WATERS. SEAS ARE WELL ON
THEIR WAY TO 8 FEET OFFSHORE AND 5 FEET NEAR SHORE AND SHOULD BE
THERE BY MID MORNING. A PREFRONTAL TROUGH WILL APPROACH AND SLOW
LATER TODAY AND TONIGHT BEFORE A COLD FRONT MOVES INTO THE PICTURE
SATURDAY TO FLUSH THE TS ACTIVITY OFFSHORE BY SUNDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 67 82 58 / 60 60 60 0
BTR 84 68 83 59 / 50 60 50 10
MSY 82 70 82 66 / 40 60 50 20
GPT 79 70 79 66 / 50 40 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR GMZ550-
555-570-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR GMZ555-
570-575.
&&
24Hazardous weather outlook, May 2, 9:45 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 945 AM CDT FRI MAY 2 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-030030- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 945 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY MAINLY IN SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL. FOR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI... SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS ARE EXPECTED TODAY BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. WIND... STRONG SOUTH WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH AT TIMES CAN BE EXPECTED THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. TIDES... TIDES WILL BE ABOUT A FOOT ABOVE NORMAL TODAY. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS THROUGH THIS EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION ON TIDAL LAKES TODAY. HYDROLOGY... HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING FROM WEST TO EAST SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT THURSDAY. HYDROLOGY... HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE NECESSARY LATER TODAY. ANY REPORTS OF STORM DAMAGE TODAY SHOULD BE PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:50 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 40 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 50 min |
| May 2, 4:51 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 39 min |
| May 2, 5:11 PM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 34 min |
| May 2, 5:33 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 3 hr |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 50 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.